Champlain Valley Orthopedics
1436 Exchange Street
Middlebury, VT 05753
As you have noted, the most common side effects of non-steroidal anti-inflammatory drugs (NSAIDs) are heartburn, stomach pain, and stomach ulcers. The ulcers can lead to bleeding and anemia. Besides GI problems NSAIDs can affect the kidneys and nervous system.
NSAIDs can cause sodium retention and the blood vessels to get narrower or vasoconstrict. These two things together lead to edema. Blood pressure goes up. Over time kidney damage can occur. Muscle weakness, numbness in the feet and legs, and restless legs syndrome are signs of kidney problems. Kidney failure is even possible.
Confusion may be the first sign of nervous system involvement. Older adults are at greatest risk for this side effect. Memory loss can also occur.
Skin problems can occur with long-term use of NSAIDs. The skin may be very sensitive to light and react with a rash. Skin and the soft tissues underneath don't heal as well when the patient is taking NSAIDs.
Don't hesitate to call your doctor if you have any signs or symptoms that concern you. You may just need a change in the dose of your drug. Or another drug may be better for you.Ross E. Biederman, DPM. Pharmacology in Rehabilitation: Nonsteroidal Anti-inflammatory Agents. In Journal of Orthopaedic & Sports Physical Therapy. June 2005. Vol. 35. No. 6. Pp. 356-367.
|*Disclaimer:* The information contained herein is compiled from a variety of sources. It may not be complete or timely. It does not cover all diseases, physical conditions, ailments or treatments. The information should NOT be used in place of visit with your healthcare provider, nor should you disregard the advice of your health care provider because of any information you read in this topic.|
|All content provided by eORTHOPOD® is a registered trademark of Medical Multimedia Group, L.L.C.. Content is the sole property of Medical Multimedia Group, LLC and used herein by permission.|